Alert archive / Illinois / River Flood Warnings in 2019

River Flood Warning 72, NWS Quad Cities, IA

March 13, 2019Henry County, Illinois

NWS Quad Cities, IA issued this river flood warning at Mar 13, 2019, 10:10 AM CDT for Henry County, Illinois. It took effect at Mar 14, 2019, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2019, 10:10 AM CDT (15:10 UTC)
In effect from
Mar 14, 2019, 1:00 PM CDT
Expired
Mar 14, 2019, 10:37 AM CDT
In force
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Green River (IL) near Geneseo (GENI2). The gauge peaked at 13.47 ft at Mar 14, 2019, 4:00 AM CDT.

actionminormoderate101503/1303/1403/15
Action stage
14 ft
Minor stage
15 ft
Moderate stage
16.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05447500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Mar 13, 5:55 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 13, 5:55 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
555 AM CDT Wed Mar 13 2019

...AVIATION UPDATE...

.UPDATE...
Issued at 517 AM CDT Wed Mar 13 2019

Have issued a dense fog advisory for portions of eastern IA as
visibilities have lowered to 1/4 mile or less at many areas.
Plentiful moisture, last evenings rainfall, and lighter winds has
caused the dense fog to form. This will impact this mornings
commute. Model guidance suggests the fog should improve by noon
as se winds begin to increase.

&&

.SYNOPSIS...
Issued at 330 AM CDT Wed Mar 13 2019

First round of strong warm air advection showers and thundestorms
were beginning to move off to our east. Meanwhile, more
thunderstorms were developing in western IA/eastern NE.

Very strong low pressure (987 mb) was situated in eastern CO.

SPC meso analysis indicated PWAT's of 1.0 to 1.3 inches across the
dvn cwa with strong moisture transport out of the southern Plains, where
surface dewpoints were well into the 60s. Tremendous moisture was
noted with over 300 percent of normal at KDDC/KTOP with 288 percent
of normal at KOMA and 258 percent of normal at DVN.

Dense fog was covering much of central/western IA.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Wed Mar 13 2019

Forecast focus on intense storm system.

Will need to keep an eye on the dense fog potential this morning
and if it becomes widespread will need to issue an advisory.

Cyclone in eastern CO intensifies considerably and reaches its
peak intensity at 974 mb as it pushes across western KS during the
afternoon. This is due to very strong thermal advection, a
coupled jet, and strong vorticity advection with the approach of
an upper level low in northern NM. After that the cyclone
occludes/fills and weakens as it tracks to near Omaha by 12z Thu.
Scattered showers and possible thunderstorms can be expected this
morning. The best opportunity for widespread moderate to locally
heavy rain and scattered thunderstorms looks to be this afternoon
and evening. This is when the cyclone will still be a powerhouse
with a very strong wind field and shear, combined with strong
dynamics/dry punch. Basically a text book very intense late
winter/early spring storm system. While the severe weather threat
appears minimal due to limited instability, this could change and
the very strong shear/wind field will need to be monitored. Any
intense storm may be capable of producing damaging wind and hail.
Models suggest a band of showers and thunderstorms during the
afternoon and evening but these will be moving rapidly and thus
may limit the amount of rainfall. However, with the rainfall
overnight and frozen ground and snowmelt any rainfall may cause
flooding. Therefore, the flood watch remains in effect into
Thursday. As of now the grids indicate an average rainfall of 1/2
inch today and evening. Very mild temperatures will push northward
ahead of the intense cyclone with highs around 60 roughly south
of Hwy 30. The last time we hit 60 was on Halloween!

Gradient winds will be gusting to around 35 mph from the se today
into this evening. We get dry slotted later this evening and
overnight with the showers decreasing in coverage. Lows ranging
from the mid 40s west to the lower 50s east.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 330 AM CDT Wed Mar 13 2019

Thursday...the dry slot will have worked into the area with any
threat of severe weather likely east of the CWA, though a thunder
threat can't be ruled out early.  As the storm system lifts to the
northeast, wraparound rain showers will pop up during the day and
persist overnight.  Post frontal colder temps could result in some
mixing with snow during the nighttime hours.

The intensity of the system will also produce strong, gusty winds.
At this point gusts up to around 40-45 mph are expected and would be
just under wind advisory criteria.  Thus no highlight at this point
but that could change.

Friday-Saturday...drier air will move in as a surface and upper
level ridge build in the region.

Saturday night-Wednesday...model disagreements abound with potential
weak systems embedded in northwest flow.  The ECMWF trends driest
and the GFS is slightly more vigorous.  But the Canadian is even
more robust with somewhat heavier precip.  Have opted toward the
drier solutions reflecting the overall tendency in that time frame
the past few days.  Given northwest flow this time of year, even if
we did get some precip amounts would likely be light.

Temps Friday-Wednesday will be chilly with some moderation next
week. Daytime highs above freezing and nightime lows below freezing
might be optimal at this point to promote a gradual snowmelt and ice
breakup locally.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 551 AM CDT Wed Mar 13 2019

Widespread IFR/low MVFR conds through much of this taf cycle.
Dense fog can be expected at KCID/KDBQ this morning, along with
scattered showers and isolated thunderstorms over the area. Then
widespread showers and scattered thunderstorms will move across
the area this afternoon and into tonight. Southeast winds will
increase to gusts to 30 knots this afternoon and evening. LLWS
will also be a concern for much of this period.

&&

.HYDROLOGY...
Issued at 1020 PM CDT Tue Mar 12 2019

The evening river forecasts now have 96 percent of the predicted
rainfall from the next storm system. As expected, river forecasts
have increased.

Important note...crest forecasts will change as this flood
situation evolves.

Additional rainfall expected Thursday into Thursday night which
is currently not accounted for in the river forecasts. This
additional rainfall may push river levels a little higher.

Mississippi river:

River flood warnings remain in effect from L/D 13 down through
Gregory Landing. All crest forecasts increased this evening due to
the additional rain included through 7 PM Thursday.

Moderate flooding is now expected at Camanche with Major flooding
at L/D17.

Major flooding is forecast from L/D 17 down through L/D 19 with
moderate flooding for Gregory Landing.

Cedar river:

River flood warnings continue Vinton, IA down through Conesville,
IA. Minor to moderate flooding is expected and there may be more
than one crest.

All crest forecasts increased this evening due to the additional
rain included through 7 PM Thursday.

Iowa river:

Moderate flooding is forecast upstream of Coralville through
Marengo, IA. Downstream of Coralville minor to moderate flooding
will be seen with Columbus Junction approaching flood stage. All
crest forecasts increased this evening due to the additional rain
included through 7 PM Thursday.

What is not know is how the flows coming down the Cedar and Iowa
rivers will combine at Columbus Junction. If the flood waves
arrive at the same time, river levels downstream of Columbus
Junction may go higher.

Pecatonica river:

The expected snow melt and rainfall will push the Pecatonica river
at Freeport above 15 feet. The river could approach 16 feet with
the additional rainfall Thursday and Thursday night.

The crest forecast has increased this evening due to the
additional rain included through 7 PM Thursday.

Rock river:

Flood warnings continue along the Rock river From near Como to the
mouth. Minor flooding is expected near Como with Major flooding
from near Joslin down through Moline.

All crest forecasts increased this evening due to the additional
rain included through 7 PM Thursday.

English river:

Crest levels have gone up some at Kalona with a broad crest around
18 feet expected.

Maquoketa river:

Flood warnings remain in effect from Manchester down through
Maquoketa. Minor flooding is expected at Manchester with major
flooding at Maquoketa.

All crest forecasts increased this evening due to the additional
rain included through 7 PM Thursday.

Wapsipinicon river:

Flood warnings continue for near Anamosa, IA and for near DeWitt.
General rises are expected along the length of the river.
Independence will approach flood stage, Anamosa minor flood stage,
and moderate flood stage near De Witt.

All crest forecasts increased this evening due to the additional
rain included through 7 PM Thursday.

North Skunk and Skunk rivers:

Flood warnings remain in effect for near Sigourney and at Augusta.

An ice jam downstream of Augusta at the Highway 61 bridge is
causing higher water levels at Augusta.

All crest forecasts increased this evening due to the additional
rain included through 7 PM Thursday.

Des Moines river:

Flood warnings remain in effect for the lower Des Moines river at
St. Francisville where minor flooding is expected.

La Moine river:

The La Moine river near Colmar has dropped below flood stage.

&&

.CLIMATE...
ISSUED AT 330 AM CDT Wed Mar 13 2019

Week 2...March 20-26

Odds favor near to above normal temperatures and near to below
normal precipitation across the Midwest. The lack of precip would
be a positive for river flooding, though warmer temperatures
would accelerate snowmelt in the Upper Midwest.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through Thursday afternoon for Benton-Buchanan-Cedar-
     Delaware-Dubuque-Iowa-Jackson-Jefferson-Johnson-Jones-
     Keokuk-Linn-Van Buren-Washington.

     Dense Fog Advisory until noon CDT today for Benton-Buchanan-
     Cedar-Delaware-Dubuque-Iowa-Jefferson-Johnson-Jones-Keokuk-
     Linn-Washington.

IL...Flood Watch through Thursday afternoon for Carroll-Jo Daviess-
     Stephenson.

MO...NONE.
&&

UPDATE...Haase
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Wolf
AVIATION...Haase
HYDROLOGY...08
CLIMATE...Wolf
Hazardous weather outlook, Mar 13, 4:03 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
403 AM CDT Wed Mar 13 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
403 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Areas of fog, locally dense, are expected this morning.

Scattered showers and isolated thunderstorms will be across the
area this morning. Then widespread showers and scattered
thunderstorms will push across the outlook area this afternoon
and evening. Locally heavy rainfall and strong gusty winds may
accompany the thunderstorms.

In addition, gradient winds from the southeast will gust to
around 35 mph especially this afternoon. Drivers of high profile
vehicles should use caution.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions will prevail Thursday with gusts up to 40 to 45
mph possible. Additional rainfall is expected but should be light
enough to not cause additional river issues. Temperatures during
the period will fluctuate above freezing during the day and below
freezing during the night which should actually be beneficial
toward moderating the impact of river ice and snow melt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight. However,
reports of rainfall over an inch or wind gusts over 40 mph would
be appreciated.

Haase

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 5:10 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Delaware, Dubuque, Iowa and 6 more7 hr
Mar 13, 9:51 AM CDTWind AdvisoryDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more9 hr
Mar 13, 10:36 AM CDTRiver Flood WarningDVNLouisa10 days
Mar 13, 11:15 AM CDTRiver Flood WarningDVNDubuque, Jackson93 days
Mar 13, 9:22 AM CDTAreal Flood WarningDVNStephenson5 days

Nearby

River Flood Warnings in Illinois, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.